Nebraska, 2025

Winter Storm in Nebraska, January 5 to 6, 2025

January 5 to 6, 2025 · NWS OAX · 4 events in 4 counties and zones

On January 4th, upper-level analysis showed a potent shortwave trough positioned over the northern Rockies. The night of the 4th and into the 5th, this trough amplified as it dove southeast into the central CONUS.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On January 4th, upper-level analysis showed a potent shortwave trough positioned over the northern Rockies. The night of the 4th and into the 5th, this trough amplified as it dove southeast into the central CONUS. At the surface, a low-pressure developed in the Texas Panhandle around midnight on January 5th. During the day on the 5th and into the 6th, this surface low tracked east along a baroclinic zone across the state of Oklahoma and into the lower-Mississippi River Valley.

A widespread region of blizzard conditions developed across Kansas on the northwest side of this storm system. However, a strong arctic high pressure in the northern Great Plains and the upper Midwest led to strong dry air intrusion into much of the Omaha/Valley National Weather Service forecast area. This resulted in a very sharp cut-off in snowfall amounts across southeast Nebraska. Nonetheless, winter storm conditions were experienced near the Nebraska-Kansas border. The highest snowfall amounts were observed in southeastern Richardson County, where upwards of 16 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 5, 3:26 AM CST, 34 minutes earlier. Its key messages:

  • A Blizzard Warning is in effect for southeast NE, where parts of the area see heavily reduced visibility due to increasing winds and heavy snowfall.
  • 4-12" of snow are forecast across southeastern Nebraska and the IA/MO border area. Blowing and drifting snow is also expected. Travel could become very difficult in this area.
  • A Winter Weather Advisory is in effect for much of eastern Nebraska with a trace to 2" of additional snow forecast.
  • Much colder temperatures still forecast early in the week, with morning wind chill values 10 to 25 below each morning through Wednesday, with the coldest values in northeast Nebraska.
Area forecast discussion, Jan 5, 3:26 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
326 AM CST Sun Jan 5 2025

.KEY MESSAGES...

- A Blizzard Warning is in effect for southeast NE, where parts
  of the area see heavily reduced visibility due to increasing
  winds and heavy snowfall.

- 4-12" of snow are forecast across southeastern Nebraska and
  the IA/MO border area. Blowing and drifting snow is also
  expected. Travel could become very difficult in this area.

- A Winter Weather Advisory is in effect for much of eastern
  Nebraska with a trace to 2" of additional snow forecast.

- Much colder temperatures still forecast early in the week,
  with morning wind chill values 10 to 25 below each morning
  through Wednesday, with the coldest values in northeast
  Nebraska.

&&

.DISCUSSION...
Issued at 323 AM CST Sun Jan 5 2025

Today:

Water vapor imagery this morning features a quickly deepening
shortwave trough beginning to pivot from the lee of the Rockies,
becoming further disassociated with the larger northwesterly
flow pattern in place across the CONUS. A recent surface
analysis depicts a similarly deepening low moving from the Texas
Panhandle region into southwestern Oklahoma, with a stationary
front extending from it ENE into southern Missouri while a warm
front branches southeastward from that front in central
Oklahoma. This is the much anticipated weather system that has
brought light-to-moderate snow to eastern Nebraska and portions
of southwest Iowa, and it's not done yet. Current radar scans
have been filling more and more of forecast area with light
snowfall, while more potent returns slowly make their approach
from northern Kansas.

The primary concern for the remainder of this storm continues to be
across far southeastern Nebraska and areas along the Iowa/Missouri
border, where peak snowfall is expected to begin shortly before 6 AM
this morning. Additional snowfall totals of 6 to 10+ inches are
expected in the southern tier of counties -- where a Blizzard
Warning is in effect through midnight tonight. In addition to those
snowfall amounts, winds are expected to pick up over the course of
the day, where speeds out of the northeast could reach as high as 30-
40 mph (peaking during the late morning hours). Heavy drifting of
snow and reduced visibility due to both falling and blowing snow
will make travel difficult-to-impossible in these areas, with any
travel southward into these areas and Kansas/Missouri being highly
discouraged.

By 6 AM this morning, broader mid/upper height falls will have
arrived area-wide while dynamic low-level frontogenesis arrives to
far southeast Nebraska and the Iowa border region. A tight gradient
between snowfall amounts of less than two inches and those of 7 or
more continue to be apparent -- if not accentuated with the
latest runs of short-term models. Areas north of the gradient
will begin to see their snow turned off thanks to undercutting
dry air advection mid-to-late morning while the winter
wonderland continues to its south into the afternoon and early
evening. By 4 PM, we'll see the heavy snow begin scooting ESE
while any remaining snowfall follows suit by 9 PM, leaving us
with continued blowing snow where sufficient snowfall occurred
and where winds are still ramping down. Once settled, our
snowpack will be hard to shake going forward, with our focus
turning towards continued cold temperatures for the work week.

Monday Morning through Tuesday:

By Monday morning, a ridge of surface high pressure will combine
forces with aforementioned snowpack and strong radiational cooling
to result the coldest wind chills of the season Monday morning.
Areas of southeast and northeast Nebraska will see morning "feels
like" temperatures in the -15 to -20 degree range, with a Cold
Weather Advisory in place from 12 AM Monday to noon. Highs both
Monday and Tuesday top out in the teens, with mostly dry weather
expected aside from a few flurries Tuesday afternoon. Morning
wind chills Tuesday aren't forecasted to be quite as cold with
the departing high pressure, but it'll certainly be a chilly -15
to -5 degrees.

Wednesday and Beyond:

By Wednesday the mid/upper pattern will see a closing low dive
southward to the Baja vicinity, while another shortwave begins
barreling towards the central CONUS through the northwesterly flow.
These two features are expected to merge/eject together over the
course of Friday into the weekend, giving us one more chance at
minor precipitation early Friday. I wouldn't count on anything
meaningful QPF, as any of the better return flow will continue
to be sequestered near the Gulf Coast by the aforementioned
cutoff low. High temperature spreads during this period are
slowly reducing in spread, but still struggle to reach much
above freezing for any of the forecast area, and residual
snowpack across the southern forecast area and Great Plains as a
while will continue to drive a good amount of uncertainty as
you peer out in time. Nonetheless, it's winter and we're bound
to be cold at some point right? We might as well some of it over
with.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1115 PM CST Sat Jan 4 2025

Snow and associated visibility and ceiling reductions will be
the primary concern through the forecast period. Snow is ongoing
with the heaviest snow expected near the NE/KS border with
intensity decreasing northward. Snow will continue at KLNK,
bringing MVFR ceilings and IFR visibility at times. Snow at
KLNK will taper off after 16-19z. Snow at KOMA will be more
intermittent with brief periods of MVFR ceilings and visibility
possible through 12z. Confidence is low that snow will impact
KOFK.

Winds will remain above 12 kts and out of the northeast with a
gradual shift to northerly through the morning. Winds will
increase in speed through the later morning and afternoon with
gusts up to 23-26 kts possible. This could bringing visibility
reductions from blowing snow this afternoon, primarily at KLNK.
Gusts will gradually calm after 23-00z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ011-
     016-017-030>032-042>045-050>053-065-067.
     Winter Storm Warning until midnight CST tonight for NEZ066-068-
     078-090-091.
     Cold Weather Advisory from midnight tonight to noon CST Monday
     for NEZ011-012-016>018-030-031-042-078-088>090-092-093.
     Blizzard Warning until midnight CST tonight for NEZ088-089-092-
     093.
IA...Winter Weather Advisory until 6 PM CST this evening for IAZ069-
     079-080.
     Winter Storm Warning until midnight CST tonight for IAZ090-091.

&&

DISCUSSION...Petersen
AVIATION...Wood
Hazardous weather outlook, Jan 5, 3:30 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
330 AM CST Sun Jan 5 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-052330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
330 AM CST Sun Jan 5 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A winter storm is continuing to impact the region today resulting
in areas of snow. Travel will become difficult due to blowing and
drifting snow. Heavy snow is forecast for southeast Nebraska and
extreme southwest Iowa where storm totals of 6 to 12 inches or
more are forecast. Farther north, lesser snow amounts of 0 to 2
inches are forecast.

Northerly wind gusts of 25 to 35 miles per hour will also reduce
visibilities due to blowing snow, and there could considerable
drifting as well. Travel will remain difficult in some locations
on Sunday due to blizzard conditions along the Kansas state line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Morning wind chills of -10 to -20 will be possible across eastern
Nebraska and southwest Iowa each morning Monday through
Wednesday. The coldest wind chills are expected across portions of
northeast Nebraska, and a Cold Weather Advisory is in effect
Monday morning in northeast and southeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Jefferson

When
January 5, 4:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Emergency management reported 5 to 6 inches of snow that fell across southern and eastern portions of the county. Criteria was met towards the end of the event, even though snow was falling all day on the 5th.

Winter Storm, Gage

When
January 5, 4:00 AM CST to 9:00 PM CST
Where
Gage forecast zone
Reported by
Public
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

The office received a public report in Beatrice of 5 inches of snow at 11:30 am on the 5th. Snow continued to fall through the afternoon hours and into the evening on the 5th. Though there were no direct snowfall reports from far southern Gage county, given its proximity to surrounding reports and how long snow fell after the initial 5 inch report, it is likely southern parts of the county near the Kansas border saw anywhere from 6 to 8 inches of snow.

Winter Storm, Pawnee

When
January 5, 4:00 AM CST to 11:00 PM CST
Where
Pawnee forecast zone
Reported by
Trained Spotter
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Multiple reports of 6 to 7 inches of snow came out of Pawnee County from the public and trained spotters in the area. Given the sharp gradient in snowfall amounts and its proximity to additional higher end reports in Richardson County and Kansas, it is likely that far southern and eastern portions of Pawnee County saw upwards of 10 to 12 inches of snow.

Winter Storm, Richardson

When
January 5, 5:00 AM CST to January 6, 12:00 AM CST
Where
Richardson forecast zone
Reported by
Emergency Manager
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

The first reports of winter storm criteria snowfall being reached came to the office just before noon on the 5th. By the end of the event, the office received numerous reports from the county from the public, trained spotters, and emergency management of snowfall ranging from 7 inches to 16 inches, with the highest snowfall reports coming out of Falls City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223431, 1223432, 1223433, 1223434.